Re: You need to stop the pain cycle - Can you talk me off the cliff


merlin5clougher <janieclougher@...>
 

Hi, Cathy/Natalie and Laura/Chappie:

Nope, no blasting here! Pain meds can be lifesavers, in the right situations. The list recommends not being on NSAIDs for two reasons: 1) potential ulcers 2) retards healing

Having said that, if the NSAIDs are needed to get a horse over a crisis, then by all means use them, but for as short a time as possible. There is a knee-jerk reaction to put horses on the NSAIDs, often for prolonged periods, when it is totally unnecessary, and even counter-productive. If you can avoid them, you should. If a horse has been on NSAIDs for a longish period of time (more than a week), then be sure to wean the horse off by increasing the length of time between doses. Sudden cessation of NSAIDs can cause a NSAID rebound, and make them more sore than they were originally. (same with people)

Regarding the acepromazine, it will indeed aid in circulation, but for such a very short period of time (couple hours, max) that it really isn't much use for that. So in Chappie's case, it didn't hurt, and may have eased his anxiety somewhat to boot, but any benefit to the feet would be pretty short-lived. An important consideration for Cushings horses is that Ace can interfere with the action of the pergolide. One low dose is nothng to signify, but long term use in Cushings horses is a definited no-no.


Laura, once the acute laminitic phase is over, try Jiaogulan for improved circulation. Works well, and cheap like borscht. Info here, in the J-herb and supps folder:

http://pets.groups.yahoo.com/group/EquineCushings/files/Jiaogulan%2C%20Nitric%20Oxide%20Support%2C%20AAKG%20%26%20Supps/

Good source of high quality J-herb is:

www.mybesthorse.com



Jaini, Merlin,Maggie,Gypsy
BC09
EC Support

--- In EquineCushings@..., mark knie <mknie@...> wrote:


When my lad 1st foundered, my vet had me do a couple of days Banamine for pain and had me do a little Ace to aid in circulation. Would that help or was that not great advice? (I'd never had a foundered horse before)

Laura K. & ChappieIl. 2011




























Ok I am going to chime in here and I'm sure I will get blasted. Sometimes you have to use pain meds for a few days. I think being in pain causes stress, excaerbates the pain, and starts a vicious cycle that you need to stop! I can't pinpoint why, but my mare went through a "rough patch" several weeks ago.She was ouchy and heading quickly in a bad direction. I prefer Banamine when necessary, so I did 4 or 5 days of Banamine, headed off the crash, and we are back doing well (knock on wood)



If you improve the pain situation, she will lie down.



Cathy Mitchell and Natalie (Morgan Mare)

since 2009


















[Non-text portions of this message have been removed]

Join main@ECIR.groups.io to automatically receive all group messages.